Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 28, 2024, 8:15 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2024, 8:15 AM CST (14:15 UTC)
- Expired
- Feb 28, 2024, 8:45 AM CST
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:54 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 28, 5:54 AM CST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 554 AM CST Wed Feb 28 2024 ...New AVIATION... .NEAR TERM... (Today) Issued at 357 AM CST Wed Feb 28 2024 An amplifying mid-latitude trough will continue to shift eastward across the northern Plains this morning, as the related/deepening surface cyclone ejects northeastward through the central Great Lakes. Strong southwesterly flow within the cyclones warm sector has led to a rather warm night (for the end of February) across the TN Valley with temps (as of this writing) in the u60s-l70s. Between the present time and sunrise, we anticipate sustained winds and gusts to remain around 25/35 MPH respectively (higher in elevated terrain), and this along with an abundant coverage of low stratus clouds will lead to very little fluctuation in temperatures. An increasing coverage of light showers is also expected through 12Z within the intensifying deep-layer warm advection regime driven by a 50-60 knot WSW low-level jet. Recent near term model guidance suggests that a strong cold front trailing southwestward from the surface low to our north will accelerate with time as it pushes southeastward through the region later this morning, with the front expected to clear all but the extreme southeastern corner of the CWFA by 18Z. A strongly forced band of convective showers and some thunderstorms will accompany the front given MLCAPE up to 300-500 J/kg, with environmental flow supporting gusty winds up to 40-50 MPH with this activity. Solutions from the 00Z CAMs also indicate that a narrow axis of elevated convection may develop in the immediate wake of the front, which is not surprising given the steep slope of the frontal zone. Regardless all precipitation should exit the region by 21Z, with temps falling into the mid 40s by sunset (after highs near current temps in the u60s-l70s just after sunrise). && .SHORT TERM... (Tonight through Friday night) Issued at 357 AM CST Wed Feb 28 2024 The center of the modified arctic airmass in the wake of this mornings front will build eastward into central KY by 12Z Thursday, with weakening but persistent NNE low-level flow driving dewpoints into the upper teens-lower 20s. However, the combination of residual wind and overcast cirrostratus clouds spreading downstream from a weaker shortwave trough within the southern branch of the jet will not support radiational cooling, with temps expected to only drop into the u20s-l30s. Partly-mostly cloudy skies and dry conditions will prevail on Thursday, with highs in the lower 50s. Short range model consensus suggests that the southern stream disturbance noted above will progress northeastward into the Mid- MS Valley by 12Z Friday, with bands of generally light stratiform rain expected to spread northeastward across our region in advance of this feature early Friday morning. The incoming precipitation regime will be battling a lingering dry boundary layer (especially across the northeastern corner of the CWFA), warranting a gradient in POPs through 12Z. Rainfall coverage is expected to increase around or shortly after sunrise as forcing for ascent from the mid-level wave is maximized, before it weakens and advances further northeastward into the central Appalachians later in the day. At this point, the risk for thunderstorms appears as if it will be highest to the south of the local area, where a broader complex of convection should shift eastward across the central Gulf Coast in association with a lower-latitude vort max and surface trough. However, we will include a low probability for storms in the grids to the S/E of Huntsville due to some uncertainty regarding how far north this regime may extend. Some showers may continue across the southeastern portion of the forecast area Friday night, where lift will be maximized by a combination of low-level convergence and another weak mid-level disturbance (in the wake of the wave on Friday). Although abundant clouds and precip will keep highs in the lower 50s Friday, gradual moistening of the lower-levels will lead to warmer lows in the m-u 40s by Saturday morning. && .LONG TERM... (Saturday through Tuesday) Issued at 357 AM CST Wed Feb 28 2024 Extended range solutions from the latest suite of global models suggest that generally light southerly flow in the low-levels will continue across the region on Saturday and Sunday, promoting weak but persistent warm/moist advection and partly-mostly cloudy skies. Although a light shower or two will be possible at times, we have kept POPs in the 10-20% chance range as there are indications that a mid-level ridge will be building across the region. In spite of the presence of clouds, highs will return to the mid 60s Saturday and u60s-l70s Sunday. Uncertainty increases considerably in the latter portion of the extended period (Monday/Tuesday), as there is general disagreement among models regarding the speed and amplitude of another southern stream disturbance predicted to eject east-northeastward across the southern Plains and its interaction with a surface cold front tracking southeastward through the central Plains. Regardless, strengthening deep-layer southerly flow to the south/east of the advancing cold front will support an increase in showers and some thunderstorms Monday/Tuesday, and although forecast soundings do suggest that higher instability will present across the region, wind profiles indicate that shear will be seasonably weak. Highs will remain in the u60s-l70s with lows in the l-m 50s. && .AVIATION... (12Z TAFS) Issued at 554 AM CST Wed Feb 28 2024 MVFR stratus has overspread the entire region this morning, with an increasing coverage of lgt SHRA anticipated prior to the arrival of a strong cold front early in the period. Present indications are that the front and associated band of convective SHRA/TSRA will reach MSL/14Z and HSV/15Z, followed by an abrupt wind shift from SSW to NW. Although widespread lower stratus will lift/scatter in the wake of the front, there is some indication that an axis of elevated convection may evolve in the wake of the initial precip band, warranting an additional TEMPO group for SHRA and MVFR cigs. Lower clouds will erode by 19-20Z, but bkn-ovc cirrostratus should prevail thru 12Z Thursday. Gradient wind speeds will remain in the 15G25 knot range for much of the day, before decreasing to arnd 10 knots after sunset. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until noon CST today for ALZ001>010-016. TN...Wind Advisory until noon CST today for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...70/DD
In the hours before
Special weather statement, Feb 28, 7:48 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
748 AM CST Wed Feb 28 2024
ALZ001-002-281430-
Lauderdale AL-Colbert AL-
748 AM CST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT LAUDERDALE AND NORTHERN COLBERT
COUNTIES THROUGH 830 AM CST...
At 748 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Collinwood to Burnsville. Movement was east at
35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Lexington, St. Florian, Underwood-Petersville, and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8811 3500 8723 3470 8773 3466 8813
3489 8810 3493 8816 3497 8817
TIME...MOT...LOC 1348Z 275DEG 31KT 3516 8776 3483 8828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:48 AM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 42 min |
| Feb 28, 8:06 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Feb 28, 8:20 AM CST | Special Weather Statement | HUN | Limestone | 40 min |
| Feb 28, 8:26 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Limestone | 34 min |
| Feb 28, 8:35 AM CST | Special Weather Statement | HUN | Franklin, Lawrence | 40 min |
| Feb 28, 8:51 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 39 min |
| Feb 28, 9:06 AM CST | Special Weather Statement | HUN | Limestone, Madison | 39 min |
| Feb 28, 9:20 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Lawrence, Limestone, Madison, Morgan | 25 min |
| Feb 28, 9:26 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Franklin, Lawrence, Morgan | 33 min |
| Feb 28, 9:42 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison, Marshall, Morgan | 34 min |
| Feb 28, 10:12 AM CST | Special Weather Statement | HUN | Marshall, Morgan | 33 min |
| Feb 28, 10:15 AM CST | Special Weather Statement | HUN | Jackson | 30 min |
| Feb 28, 10:38 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 37 min |
| Feb 28, 11:07 AM CST | Special Weather Statement | HUN | Cullman | 23 min |
| Feb 28, 11:15 AM CST | Special Weather Statement | HUN | DeKalb | 30 min |
| Feb 28, 11:36 AM CST | Special Weather Statement | HUN | DeKalb | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.